Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Pocatello, ID

July 25, 2002Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 25, 2002, 1:00 PM MDT for Power County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 1:00 PM MDT (19:00 UTC)
Expired
Jul 25, 2002, 1:30 PM MDT
In force
30 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Power County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS55 KPIH 251900
SVRPIH
IDC077-251930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1258 PM MDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO

* UNTIL 130 PM MDT

* AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN POWER COUNTY...OR
  ABOUT 18 MILES WEST OF ABERDEEN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN POWER COUNTY.

HAIL UP TO 1 INCHES IN DIAMETER CAN BE EXPECTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4308 11324 4281 11324 4287 11301 4313 11300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM MDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 25, 2:45 AM MDT, 10 hours 15 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 AM MDT THU JUL 25 2002

LATEST H2O SATIMG SHOWING SUB-TROPICAL MOISTURE SURGING NORTH AHEAD OF
INCOMING PAC TROUGH WHICH WAS POSITIONED OVER WRN OREGON EARLY THIS
MORNING.  IR SATIMG INDICATED CONSIDERABLE TSTM ACTIVITY OVER CNTRL
NEVADA EXTENDING NE ACROSS NRN UTAH/EXTREME SE IDAHO EARLIER THIS
MORNING AS A RESULT OF AN EMBEDDED S/WV MOVING NORTH THROUGH UTAH
AROUND HIGH SUPPORTED BY RIGHT REAR QUAD LIFTING FROM EXITING H3 60KT
JET SEGMENT.  ETA/AVN APPEAR TO HAVE HANDLE ON ABOVE NOTED FEATURES
LIFTING EMBEDDED S/WV NE INTO WRN WYOMING BY 18Z THIS AFTERNOON AND
ADVANCING PAC TROUGH TO WRN IDAHO BORDER BY 00Z THIS AFTERNOON.
APPROACHING PAC TROUGH EXPECTED TO SPARK RENEWED DEVELOPMENT OF TSTM
ACTIVITY THIS AFTERNOON AIDED BY WEAK JET SUPPORT ALOFT AND UNSTABLE
ATMOSPHERE.  ETA PW VALUES ONLY AS HIGH AS 0.75 ACROSS SE HIGHLANDS
THIS AFTERNOON AND 0.50 IN CNTRL MOUNTAINS...THIS DOWN FROM 1 INCH
VALUE IN SE HIGHLANDS AT 06Z THIS MORNING.  HENCE...TSTM ACTIVITY OVER
SE HIGHLANDS EXPECTED TO REMAIN SOMEWHAT MOIST TODAY WITH DRIER
VARIETY EXTENDING ACROSS CNTRL MOUNTAINS.  SHOWER/TSTM ACTIVITY
EXPECTED TO CONTINUE INTO THE MORNING HOURS AS UPPER TROUGH WORKS
THROUGH IDAHO TONIGHT.  TROUGH PROGRESSES SLOWLY INTO WRN WYOMING
BETWEEN 18-00Z FRIDAY AFTERNOON WITH LINGERING CONVECTIVE ACTIVITY
EXPECTED ALONG THE MONTANA/WYOMING BORDER AREAS UNDER BROAD CYCLONIC
FLOW ALOFT.

IN THE EXTENDED...SECONDARY S/WV IMPULSE EMBEDDED IN BROAD CYCLONIC
FLOW ALOFT EXPECTED TO PASS THROUGH FORECAST AREA SATURDAY/SATURDAY
NIGHT FOR SLIGHT CHANCE POPS ACROSS PORTIONS OF NRN MOUNTAIN ZONES.
GENERAL AGREEMENT AMONG EXTENDED MODELS THAT ERN PAC HIGH WILL
GRADUALLY MIGRATE EAST OVER FORECAST AREA SUNDAY THROUGH WEDNESDAY FOR
A RETURN TO WARMER AND DRIER CONDITIONS.  HUSTON

.KSFX...OPERATIONAL...VCP 21.

BYI 90/60/85 322

.PIH...NONE.

PIH EB 089/058 086/052 083 05332

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:06 PM MDTSevere Thunderstorm WarningPIHButte39 min
Jul 25, 1:29 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine61 min
Jul 25, 1:38 PM MDTSevere Thunderstorm WarningPIHButte67 min
Jul 25, 2:47 PM MDTSevere Thunderstorm WarningPIHOneida28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.